To the Editor
We would greatly appreciate any expert commentary on a distressing situation we have encountered in our practice. At the very least, we would like to know whether we are unique in our problem or whether others have had similar experience.
Over the past five years we have had six patients who underwent uneventful appendectomy under general anesthesia (extubated in the operating room), all of whom developed bilateral pulmonary edema within five minutes of arrival in the FACU. All cases were that of supportive appendicitis, only one being perforated. All patients were young (14-35 years old), febrile, and of ASA physical status I or U. Oxygen saturations during the case were easily maintained during positive pressure ventilation. Upon arrival in the PACU, all patients demonstrated tachypnea but without complaint of dyspnea, a wet cough productive of pinkish froth, and oxygen saturations of 75-80% on room air (confirmed by arterial blood gas) without cyanosis of lips or nailbeds. Oxygen saturations could be maintained in the high 80’s to low 90’s only with supplementary oxygen. Rales were evident on exam and chest radiograph confirmed bilateral pulmonary edema. None required reintubation.
The quantity of pulmonary edema generally increased over the next 30 minutes and then stabilized. The presence of rales persisted for 48 hours; however, the gross production of edema fluid subsided after about six hours. Pulmonary shunting persisted even longer as evidenced by a continued supplementary oxygen requirement which was still present for as long as three to five days following surgery.
A New Development?
Prior to 1987, this situation was unknown at our institution according to our more senior anesthesiologists and surgeons. Indeed, our department of six board certified anesthesiologists (four of whom have been involved with the above incidents) has a collective experience of 60 years and no one recalls this sort of outcome following appendectomy in the past.
Needless to say, we have discussed these cases in detail as part of our quality assurance process. Possible causes such as drug-induced anaphylaxis, negative pressure pulmonary edema, aspiration, sepsis, contaminated intravenous solutions (tested negative on one occasion), and even latex allergy have been discussed and invoked at one time or another without certainty.
The duration of the pulmonary edema and shunting argue against the first two mentioned causes. Aspiration seems unlikely as well, unless it was massive because of the abrupt bilateral onset of the edema. Naloxone was not used in any of the cases. I feel strongly (unlike our internists) that a cardiogenic etiology is unlikely considering the preoperative health and age of our patients.
Then what is causing this? More frequent use of latex gloves in recent years? About five years ago we started giving preoperative antibiotics in suspected cases of appendicitis. Are we dealing with a Schwartzman-like reaction? Whatever the cause, why is it evident upon arrival in the PACU? Is it because positive pressure ventilation has been discontinued which has prevented transduction of fluid through a leaky pulmonary vasculature?
A search of the literature has not been fruitful. Only one citation could be found discussing two patients with appendicitis;’ however, the pulmonary edema could have been due to a myocardial process. Cooperman and Price’ described 40 cases of postoperative pulmonary edema, but none was in the setting of appendicitis. Latex allergy has also been implicated in intraoperative anaphylaxis. (3) To date, we have been unable to identify an etiologic factor(s) in these cases of pulmonary edema.
We would greatly appreciate any thoughts and comments.
Lowell Garner, M.D.
Department O Anesthesia
Tompkins Community Hospital Ithaca, NY
- Eldor J, Fisher J, Shir Y, and Pizov R. Postoperative pulmonary edema diagnosed in the recovery room (letter). Resuscitation 1990; 20:&3 85.
- Coopeman LH and Price HL. Pulmonary edema in the operative and postoperative period: a review of 40 cases. Ann Surg 1970; 172:8&M91.
- Cold MG, Sovartz JS, Braude BM, Dolovich J, Shandiing B, and Gilmore RF. Intraoperative anaphylaxis. J Allergy Clin Immunol 1991; 87:662-666.